Alert archive / Missouri / Tornado Warnings in 2014

Tornado Warning 3, NWS Paducah, KY

February 20, 2014New Madrid County, Missouri; Fulton County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 20, 2014, 4:53 PM CST for New Madrid County, Missouri; Fulton County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 4:53 PM CST (22:53 UTC)
Expired
Feb 20, 2014, 5:45 PM CST
In force
52 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Fulton County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:23 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WFUS53 KPAH 202253
TORPAH
KYC075-MOC143-202345-
/O.NEW.KPAH.TO.W.0003.140220T2253Z-140220T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FULTON COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 545 PM CST.

* AT 450 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES EAST OF BOLTON...AND MOVING NORTHEAST
  AT 65 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  HUNTER-DAWSON STATE HISTORIC SITE...MARSTON AND BOUNDURANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3633 8953 3640 8961 3640 8968 3642 8974
      3638 8975 3638 8979 3670 8940 3657 8928
      3650 8909 3650 8941 3645 8946 3649 8951
      3642 8954 3637 8950
TIME...MOT...LOC 2253Z 231DEG 59KT 3634 8961

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
3 follow-up statements
177 
WWUS53 KPAH 202309
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST THU FEB 20 2014

KYC075-MOC143-202345-
/O.CON.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-NEW MADRID MO-
509 PM CST THU FEB 20 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST
MISSOURI UNTIL 545 PM CST...

AT 503 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR TIPTONVILLE...AND MOVING NORTHEAST AT 65 MPH.

HAZARD...POSSIBLE TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION. THE ROTATION HAS WEAKENED.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
BOUNDURANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3633 8953 3640 8961 3640 8968 3664 8935
      3657 8928 3650 8909 3650 8941 3645 8946
      3649 8951 3642 8954 3637 8950
TIME...MOT...LOC 2309Z 231DEG 59KT 3650 8936

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
694 
WWUS53 KPAH 202321
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CST THU FEB 20 2014

MOC143-202331-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
NEW MADRID MO-
521 PM CST THU FEB 20 2014

...THE TORNADO WARNING FOR SOUTHEASTERN NEW MADRID COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...

LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
      3662 8937 3663 8934 3657 8928 3650 8909
      3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2321Z 231DEG 59KT 3662 8917

$$

KYC075-202345-
/O.CON.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-
521 PM CST THU FEB 20 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN FULTON COUNTY IN
WESTERN KENTUCKY UNTIL 545 PM CST...

AT 517 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DORENA...AND MOVING NORTHEAST AT 70 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION. ROTATION IS INCREASING.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
      3662 8937 3663 8934 3657 8928 3650 8909
      3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2321Z 231DEG 59KT 3662 8917

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
731 
WWUS53 KPAH 202333
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CST THU FEB 20 2014

KYC075-202342-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-
533 PM CST THU FEB 20 2014

...THE TORNADO WARNING FOR WESTERN FULTON COUNTY IN WESTERN KENTUCKY
IS CANCELLED...

THIS WARNING WAS FOR THE FAR SOUTHWEST CORNER OF FULTON COUNTY. THE 
STORM WAS DEPARTING THE NORTHERN PART OF FULTON COUNTY AT 532 
PM...BUT NOT COMPLETELY OUT OF THE COUNTY.

LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
      3662 8937 3663 8934 3657 8928 3650 8909
      3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2332Z 231DEG 59KT 3673 8899

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 20, 2:33 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 20, 2:33 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014

.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014

The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.

A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread  thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.

The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.

The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014

Medium confidence in the long term.

Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.

As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.

&&

.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014

A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
     085>087-089>091-093-094.

     WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.

MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.

KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Feb 20, 3:03 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU FEB 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED
FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF
THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN
THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE
POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING.

JP

In the hours before

Local storm report, Feb 20, 3:41 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E DONIPHAN            36.62N 90.73W
02/20/2014  E0.88 INCH       RIPLEY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

RST
Local storm report, Feb 20, 3:49 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 N POPLAR BLUFF        36.78N 90.41W
02/20/2014  M0.50 INCH       BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Feb 20, 4:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             5 S MARBLE HILL         37.23N 89.98W
02/20/2014  M1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Feb 20, 4:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CARBONDALE              37.72N 89.22W
02/20/2014  E1.00 INCH       JACKSON            IL   TRAINED SPOTTER

&&

RST
Local storm report, Feb 20, 4:52 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             JACKSON                 37.38N 89.65W
02/20/2014  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:19 PM CSTWind AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more28 hr
Feb 20, 3:30 PM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley30 min
Feb 20, 4:10 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau35 min
Feb 20, 4:23 PM CSTSevere Thunderstorm WarningPAHPerry37 min
Feb 20, 4:30 PM CSTTornado WarningPAHPerry30 min
Feb 20, 5:06 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry39 min
Feb 20, 5:09 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Scott51 min
Feb 20, 5:20 PM CSTTornado WarningPAHMississippi25 min
Feb 20, 5:55 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid50 min
Feb 20, 4:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd41 min
Feb 20, 5:43 PM CSTTornado WarningPAHCarlisle, Graves, Hickman32 min

Nearby

Tornado Warnings in Missouri, 2014Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.